What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 5, 1:36 PM MST, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 5, 1:36 PM MST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
236 PM MDT Sat Aug 5 2023
.DISCUSSION...
Afternoon water vapor imagery shows a slowly spinning low centered
along the Oregon/Washington border. Closer to home, upper-level SW
flow on the eastern edge of the aforementioned low is keeping
sufficient moisture in place across eastern Idaho to support
scattered afternoon showers and storms. Hi-res CAMs continue to
paint the best chances along the Montana Divide and across the
southern portions of the FA along the Nevada/Utah borders but can't
rule out a stray pop-up shower/storm anywhere. Stronger storms will
be capable of producing wind gusts in excess of 40 mph, heavy rain,
and small hail with best chances for these storms between 3 and 9
PM. The low becomes a bit less defined as we move into Sunday but
the moisture remains and we should once again have some fairly
decent coverage of precip, perhaps a bit better than today,
especially across the northern half of the area. A bit more cloud
cover and precip on Sunday should keep temps mainly in the 70s
across much of the area during the afternoon hours. As we get into
the work week, upper-level flow becomes more zonal in nature with a
few embedded shortwaves moving through Tuesday and again late
Wednesday into Thursday. These will help kick up winds a bit across
the region through the week but nothing overly crazy by eastern
Idaho standards. PoPs will again be focused mainly across the
northern portions of the area early in the week before things start
to dry out by the middle to late portions of the work week as upper-
level ridging attempts to slowly build over the area. As one would
imagine with upper-level ridging, temps slowly start to creep
upwards later in the forecast period back closer to climatological
norms. McKaughan
&&
.AVIATION...18Z Saturday to 18Z Sunday.
Overall, VFR conditions are expected throughout the forecast period.
Showers and storms are ongoing again this afternoon and into the
evening with the highest potential for direct impacts at BYI, though
will keep VCTS in at all sites for today with some showers even
lingering overnight. Models are advertising outflow gusts of 40-50
mph, but an isolated stronger gust isn't out of the question given
that models are showing DCAPE values between 1000-1500 J/kg through
the evening. Patchy fog will be possible once again early Sunday.
The rest of Sunday looks similar, though storms may be more "pop up"
in nature and a bit less organized.
AMM
&&
.FIRE WEATHER...
Isolated to scattered showers and storms are ongoing again today
with continued activity expected into the evening. The most
organized activity will be throughout parts of the Central
Mountains in Zones 475, 476 and in the Southern Hills in Zone 427.
Some less organized activity and gusty outflow winds of 40-50 mph
will likely impact all other zones. Outside of storms/outflows,
look for wind gusts up to about 20 mph through the Snake Plain and
Magic Valley. For most, look for quieter conditions overnight,
though models are wanting to hold onto showers through the
Southern Hills and parts of the Eastern Highlands, particularly in
Zones 413 and 427. Sunday will be almost a repeat of today with
isolated to scattered showers and storms across the entire CWA.
Wind gusts with storms on Sunday look to be more in the range of
30-45 mph. However, wind gusts outside of storm activity will be a
bit stronger with gusts 20-25 mph in Zones 410, 413, and 425.
Minimum relative humidity looks to fall to around 30-35% on Sunday
with the greatest coverage of those lower RHs in Zone 425. While
it slowly drop each day, there aren't any stand out days for near-
critical low RHs until the end of next week as we approach the mid
to upper teens. Look for a gradual warming trend with afternoon
highs through the week ahead, too. AMM
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, Aug 5, 1:47 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Pocatello ID
247 PM MDT Sat Aug 5 2023
IDZ063-064-052115-
Big Hole Mountains ID-Caribou Range ID-
247 PM MDT Sat Aug 5 2023
...Thunderstorms near Swan Valley moving east toward Palisades and
the Wyoming border through 315 PM MDT...
At 245 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Swan Valley to 10 miles southwest of
Irwin. Movement was east at 15 mph.
HAZARD...Wind gusts to 30 mph, occasional lighting, and brief
moderate rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Swan Valley, Palisades Reservoir, and Irwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Palisades Reservoir, now would be a good time to move
to shore. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Do not be caught on the water in a
thunderstorm.
&&
LAT...LON 4318 11143 4346 11134 4361 11105 4319 11104
TIME...MOT...LOC 2045Z 254DEG 13KT 4341 11132 4326 11136
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
HustonSpecial weather statement, Aug 5, 2:33 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Pocatello ID
333 PM MDT Sat Aug 5 2023
IDZ066-052215-
Centennial Mountains/Island Park ID-
333 PM MDT Sat Aug 5 2023
...Thunderstorm along the Montana Divide tracking east toward Henrys
Lake through 415 PM MDT...
At 330 PM MDT, Doppler radar was tracking a thunderstorm 15 miles
southwest of Henrys Lake, moving east at 15 mph.
HAZARD...Wind gusts to 30 mph, pea-sized hail, occasional lightning,
and brief moderate rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs, blow around
unsecured objects, and create difficult boating conditions
on area lakes.
Locations impacted include...
Henrys Lake, Island Park Village, Macks Inn, Shotgun Village,
Raynolds Pass, and Sheridan Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Henrys Lake, consider moving to shore now. Lightning
can strike out to 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4448 11131 4444 11175 4452 11178 4454 11172
4456 11170 4455 11161 4456 11159 4454 11151
4454 11146 4456 11147 4456 11151 4459 11152
4463 11150 4464 11152 4464 11149 4467 11147
4471 11149 4471 11142 4472 11140
TIME...MOT...LOC 2130Z 254DEG 12KT 4455 11169
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
HustonSpecial weather statement, Aug 5, 3:01 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Pocatello ID
401 PM MDT Sat Aug 5 2023
IDZ055-056-052300-
Eastern Magic Valley ID-Southern Hills/Albion Mountains ID-
401 PM MDT Sat Aug 5 2023
...Cluster of thunderstorms over northeast Nevada lifting northeast
toward the Graham Peak fire through 500 PM MDT...
At 356 PM MDT, Doppler radar was tracking a cluster of thunderstorms
18 miles southwest of Oakley Reservoir, moving northeast at 20 mph.
The leading cell would likely arrive around 5 PM MDT with possibly
stronger cells trailing behind through 6 PM MDT if they maintain
their current strength and track.
HAZARD...Wind gusts to 30 mph, pea size hail, occasional lighting,
and periods of moderate rain.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs, blow around
unsecured objects, and create difficult firefighting
conditions on area fires.
Locations impacted include...
Oakley Reservoir and City Of Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Fire crews working near the Graham Peak fire should prepare for
strong, gusty and erratic thunderstorm outflow winds that may
increase fire behavior or blow around loose ash.
&&
LAT...LON 4200 11428 4224 11376 4199 11359 4199 11391
TIME...MOT...LOC 2156Z 243DEG 17KT 4196 11414
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
HustonSpecial weather statement, Aug 5, 3:16 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Pocatello ID
416 PM MDT Sat Aug 5 2023
IDZ068-069-074-052245-
Lost River Range ID-Big Lost Highlands/Copper Basin ID-
Lost River Valleys ID-
416 PM MDT Sat Aug 5 2023
...Thunderstorms near Mackay Reservoir moving southeast toward
Mackay and the Custer County Fair through 445 PM MDT...
At 413 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Mackay Reservoir, moving southeast at 15 mph.
HAZARD...Wind gusts to 30 mph, pea to half inch hail, brief moderate
rain, and occasional lighting.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs, blow around
unsecured objects like tents.
Locations impacted include...
Mackay, Grouse, and Mackay Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building or vehicle.
Persons attending the Custer County Fair in Mackay should consider
seeking sturdy shelter until these storms pass.
&&
LAT...LON 4390 11334 4359 11363 4387 11386 4407 11368
TIME...MOT...LOC 2213Z 317DEG 12KT 4398 11369 4390 11376
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
HustonSpecial weather statement, Aug 5, 3:29 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
429 PM MDT Sat Aug 5 2023
IDZ066-052300-
Centennial Mountains/Island Park ID-
429 PM MDT Sat Aug 5 2023
...Line of thunderstorms along Montana Divide northwest of Island
Park region moving northeast toward Henrys Lake through 500 PM MDT...
At 426 PM MDT, Doppler radar was tracking thunderstorms along a line
extending from 15 miles northwest of West Yellowstone to near Henrys
Lake to 6 miles west of Shotgun Village, moving northeast at 15 mph.
HAZARD...Wind gusts to 30 mph, pea size hail, and occasional
lightning.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs, blow around
unsecured objects and create difficult boating conditions
on area lakes.
Locations impacted include...
Henrys Lake, Island Park Village, Shotgun Village, Ponds Lodge, Macks
Inn, Island Park Reservoir, and Targhee Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4472 11135 4473 11132 4467 11127 4465 11128
4465 11126 4438 11138 4439 11167 4456 11155
4454 11151 4454 11146 4456 11147 4456 11151
4457 11150 4459 11152 4472 11143 4471 11142
4472 11140 4475 11139 4476 11139
TIME...MOT...LOC 2226Z 227DEG 13KT 4477 11137 4469 11145 4449 11159
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Huston